Four prisoners overdosed in Philadelphia’s Curran-Fromhold Correctional Facility over the weekend, and three of them have died, officials said Wednesday. The deaths bring the number of fatal overdoses within city jails to 10 in three years.

Three of the men who arrived at the jail on drug charges on Feb. 28 were found to be unresponsive during routine checks the next day, officials said. Two died; one was revived and hospitalized. A fourth prisoner also was hospitalized after an overdose last weekend, a city spokesperson said. He died late Wednesday.

Tests showed all four cases involved fentanyl.

The spokesperson, Deanna Gamble, said the Philadelphia Department of Prisons “takes incidents like this very seriously. An investigation is underway to determine: if drugs were introduced inside the facility; if there is any correlation among the inmates; and to ensure all internal procedures were followed in accordance with PDP policies.”

Jeanmarie Perrone, director of the Division of Medical Toxicology and Addiction Medicine Initiatives at the University of Pennsylvania’s Perelman School of Medicine, said it’s possible the drugs were obtained in prison, but that’s not the only avenue.

“We do see cases that can manifest from many different sources: a ‘body packer,’ or a person who is smuggling drugs and is arrested, or a ‘body stuffer,’ who conceals drugs during arrest, usually poorly packed and quickly swallowed prior to arrest, and gradually becomes sick from or overdoses from that.”

In Delaware County’s George W. Hill Correctional Facility, where five women overdosed on Christmas 2019 and one died, the drugs were brought in by a prisoner’s teenage son during a visit, The Inquirer previously reported.

About one-quarter of people newly admitted into Philadelphia’s jails are treated for symptoms of opioid withdrawal.

To Perrone, such cases underscore the need for ready access to Narcan, the overdose-reversing medication.

“Essentially an opioid overdose is like a drowning — entirely preventable if witnessed, but otherwise fatal or results in ‘brain death’ if rescued too late.”